Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

On computing the discriminant of an algebraic number field


Author: Theresa P. Vaughan
Journal: Math. Comp. 45 (1985), 569-584
MSC: Primary 11R29; Secondary 11Y40
MathSciNet review: 804946
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f(x)$ be a monic irreducible polynomial in $ {\mathbf{Z}}[x]$, and r a root of $ f(x)$ in C. Let K be the field $ {\mathbf{Q(r)}}$ and $ \mathcal{R}$ the ring of integers in K. Then for some $ k \in {\mathbf{Z}}$, $ \operatorname{disc}\,{\mathbf{r}} = {k^2}\,\operatorname{disc}\,\mathcal{R}$ . In this paper we give constructive methods for (a) deciding if a prime p divides k, and (b) if $ p\vert k$, finding a polynomial $ g(x) \in {\mathbf{Z}}[x]$ so that $ g(x)\nequiv 0\;\pmod p$ but $ g({\mathbf{r}})/p \in \mathcal{R}$.


References [Enhancements On Off] (What's this?)

  • [1] Ken Byrd and Theresa P. Vaughan, A group of integral points in a matrix parallelepiped, Linear Algebra Appl. 30 (1980), 155–166. MR 568788, 10.1016/0024-3795(80)90191-3
  • [2] Harvey Cohn, A classical invitation to algebraic numbers and class fields, Springer-Verlag, New York-Heidelberg, 1978. With two appendices by Olga Taussky: “Artin’s 1932 Göttingen lectures on class field theory” and “Connections between algebraic number theory and integral matrices”; Universitext. MR 506156
  • [3] Kenneth Hoffman and Ray Kunze, Linear algebra, Prentice-Hall Mathematics Series, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1961. MR 0125849
  • [4] Morris Newman, Integral matrices, Academic Press, New York-London, 1972. Pure and Applied Mathematics, Vol. 45. MR 0340283

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11R29, 11Y40

Retrieve articles in all journals with MSC: 11R29, 11Y40


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1985-0804946-1
Article copyright: © Copyright 1985 American Mathematical Society